Clonidine Toxicity Treatment & Management
- Author: David Riley, MD, MSc; Chief Editor: Asim Tarabar, MD more...
Provide aggressive supportive care because patients may rapidly decompensate. Address airway, breathing, and circulation (ABCs) as usual. Intravenous access with crystalloid and pressor support with dopamine may be necessary.
If a clonidine patch is present on the skin, remove it and wash the exposed area. Initiate standard naloxone therapy and blood glucose checks.
Continuous ECG monitoring should carry over to the ED.
Prehospital ipecac syrup administration is contraindicated.
Emergency Department Care
Focus initial treatment on ABCs. Clonidine toxicity can cause serious respiratory depression and apnea requiring immediate endotracheal intubation and mechanical ventilation. Once the airway is secure, place the patient on continuous ECG, blood pressure, and oxygen saturation monitoring. Place at least one large-bore IV line. Consider central venous pressure (CVP) monitoring in patients who are markedly hypotensive.
Clonidine toxicity can cause serious respiratory depression and apnea requiring immediate endotracheal intubation and mechanical ventilation.
Hypotension is very common with clonidine toxicity; initially treat the patient with aggressive crystalloid infusion. If aggressive volume resuscitation fails to raise blood pressure, consider pressors such as dopamine and epinephrine. Maintain good urine output because clonidine is excreted at least 50% unchanged in the urine.
Bradycardia, either sinoatrial (SA) nodal or AV nodal, has been reported with clonidine toxicity. Atropine is the first-rate drug of choice. Consider dopamine if atropine fails with SA nodal, first-degree, or Mobitz I AV nodal block; however, in Mobitz II and third-degree AV nodal block, atropine is only temporizing until definitive pacing is initiated.
Transcutaneous pacing is quicker to initiate, but causes the patient more discomfort than transvenous pacing. Consider transvenous pacing in patients with massive ingestions who have third-degree AV nodal block.
Hypertension may occur initially from peripheral alpha1-agonist activity and vasoconstriction. This hypertension is usually transient and does not require treatment; if hypertension is severe, symptomatic, and prolonged, treatment with a short-acting agent such as intravenous nitroprusside can be considered.
Administer activated charcoal by mouth or nasogastric tube for clonidine toxicity in a 1-g/kg dose (standard for toxic ingestions). If significant CNS depression exists, intubate before administering activated charcoal to prevent aspiration. The clinician should be aware that even intubated patients are at risk of activated charcoal aspiration. Lavage is controversial; yet consider it if ingestion is significant and occurred less than an hour before arrival.
Naloxone (Narcan) may treat clonidine toxicity. It improves the mental status of adults and children who have ingested toxic amounts of clonidine; this, however, has not been universal and naloxone can cause hypotensive and hypertensive responses. Naloxone can also has been reported to cause severe hypertension.
The American Academy of Pediatrics recommends a dose of naloxone of 0.1 mg/kg for infants and children up to age 5 years or weighing 20 kg. Children older than 5 years or weighing more than 20 kg may be given 2 mg of naloxone. Adults with isolated clonidine toxicity may be given 2 mg doses of naloxone, titrated to effect. The clinician should be aware that naloxone administration in chronic opioid users can precipitate withdrawal with consequent vomiting and risk of aspiration.
Provide symptomatic and supportive care, the main therapy for clonidine toxicity. Passively warm patients who have hypothermia. Most comas resolve with supportive measures.
Two case reports document yohimbine reversal of clonidine toxic states. Yohimbine is a central alpha2-adrenergic antagonist with effects that directly oppose clonidine, making it a theoretically useful antidotal agent. The dosage has been a single 5.4-mg tablet administered orally or via nasogastric tube; a parenteral form is not clinically available. Treatment with yohimbine should be done in consultation with a board-certified medical toxicologist.
Unless the treating physician has extensive experience with acute poisonings or if significant toxicity manifests, contacting a poison control center for advice and feedback is reasonable. A formal toxicology team may provide valuable input.
Mowry JB, Spyker DA, Brooks DE, McMillan N, Schauben JL. 2014 Annual Report of the American Association of Poison Control Centers' National Poison Data System (NPDS): 32nd Annual Report. Clin Toxicol (Phila). 2015 Dec. 53 (10):962-1147. [Medline]. [Full Text].
Perruchoud C, Bovy M, Durrer A, Rosato M, Rutschmann B, Mustaki JP, et al. Severe hypertension following accidental clonidine overdose during the refilling of an implanted intrathecal drug delivery system. Neuromodulation. 2012 Jan-Feb. 15(1):31-4; discussion 34. [Medline].
Ahmad SA, Scolnik D, Snehal V, Glatstein M. Use of naloxone for clonidine intoxication in the pediatric age group: case report and review of the literature. Am J Ther. 2015 Jan-Feb. 22 (1):e14-6. [Medline].
Wasserberger J, Ordog GJ. Naloxone-induced hypertension in patients on clonidine. Ann Emerg Med. 1988 May. 17 (5):557. [Medline].
Hegenbarth MA, American Academy of Pediatrics Committee on Drugs. Preparing for pediatric emergencies: drugs to consider. Pediatrics. 2008 Feb. 121(2):433-43. [Medline].
Roberge RJ, McGuire SP, Krenzelok EP. Yohimbine as an antidote for clonidine overdose. Am J Emerg Med. 1996 Nov. 14 (7):678-80. [Medline].